Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 19, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Apr 26, 2020, 8:46 AM EDT for Brevard County, Indian River County, Florida. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2020, 8:46 AM EDT (12:46 UTC)
- Expired
- Apr 26, 2020, 9:45 AM EDT
- In force
- 59 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Brevard County, FL, Indian River County, FL
The radar
The Melbourne radar (KMLB), 45 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 9:07 AM EDT | HAIL 1 | Nw Fellsmere, FL | REPORT OF NICKEL TO QUARTER SIZE HAIL. |
| Apr 26, 9:27 AM EDT | HAIL 1 | Micco, FL | TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 0.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2367 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.8
The text
As transmitted.
904
WUUS52 KMLB 261246
SVRMLB
FLC009-061-261345-
/O.NEW.KMLB.SV.W.0019.200426T1246Z-200426T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
846 AM EDT Sun Apr 26 2020
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Central Indian River County in east central Florida...
Southeastern Brevard County in east central Florida...
* Until 945 AM EDT.
* At 845 AM EDT, a severe thunderstorm was located near Blue Cypress
Lake, moving northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Sebastian, Fellsmere, Indian River Shores, Roseland and Barefoot
Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Melbourne.
&&
LAT...LON 2763 8078 2764 8078 2764 8086 2767 8087
2773 8087 2774 8088 2801 8048 2773 8036
TIME...MOT...LOC 1245Z 242DEG 24KT 2769 8082
HAIL...1.00IN
WIND...<50MPH
$$
Leahy2 follow-up statements
757
WWUS52 KMLB 261307
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
907 AM EDT Sun Apr 26 2020
FLC009-061-261345-
/O.CON.KMLB.SV.W.0019.000000T0000Z-200426T1345Z/
Indian River FL-Brevard FL-
907 AM EDT Sun Apr 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EDT
FOR NORTHERN INDIAN RIVER AND SOUTHEASTERN BREVARD COUNTIES...
At 905 AM EDT, a severe thunderstorm was located near Fellsmere,
moving northeast at 35 mph. The storm will cross I 95 near the St
Sebastian River State Park around 915 AM.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Sebastian, Fellsmere, Indian River Shores, Roseland and Barefoot Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Melbourne.
&&
LAT...LON 2773 8036 2767 8069 2768 8072 2772 8076
2775 8077 2779 8077 2801 8048
TIME...MOT...LOC 1305Z 242DEG 29KT 2776 8067
HAIL...1.00IN
WIND...<50MPH
$$
Leahy711
WWUS52 KMLB 261335
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
935 AM EDT Sun Apr 26 2020
FLC009-061-261345-
/O.CON.KMLB.SV.W.0019.000000T0000Z-200426T1345Z/
Indian River FL-Brevard FL-
935 AM EDT Sun Apr 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EDT
FOR NORTHEASTERN INDIAN RIVER AND SOUTHEASTERN BREVARD COUNTIES...
At 935 AM EDT, a severe thunderstorm was located over Sebastian
Inlet, moving northeast at 30 mph.
HAZARD...50 to 60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sebastian, Roseland, Barefoot Bay, Sebastian Inlet and Sebastian
Inlet State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Melbourne.
&&
LAT...LON 2782 8048 2783 8051 2787 8056 2789 8054
2794 8045 2784 8041
TIME...MOT...LOC 1335Z 242DEG 24KT 2786 8047
HAIL...0.88IN
WIND...60MPH
$$
KNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 4:22 AM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Apr 26, 4:22 AM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
422 AM EDT Sun Apr 26 2020
.DISCUSSION...
...Some Strong to Severe Storms Possible Over the Far South This
Afternoon...
Current...Low-mid level flow has veered WSW early this morning ahead
of an approaching cool front, currently located over the eastern FL
panhandle. Radar has been echo-free since late evening convection
dissipated. However, within the last hour a broken band of showers
has redeveloped over western FL from west of Sebring to Venice. This
activity may hold together long enough to reach our SE 4 counties
prior to sunrise. Otherwise, a large area of broken low clouds has
developed to the north of the showers and covers most of the western
peninsula. GOES RGBNTM imagery shows this activity trying to spread
into ECFL, but thus far breaking up to some degree as it attempts to
do so. 3AM temps remain quite sultry with most areas in the M-U70s.
Today-tonight...A deep northern stream short wave trough well north
of Florida will move through the eastern CONUS, with its axis
reaching the eastern seaboard by tonight. Its associated surface low
moves off the NE CONUS by this evening, dragging a cool front across
the northern third of the peninsula by mid day, and then quickly
through the central and southern CWA by early evening. Ahead of the
front, deep moisture across the southern half of the CWA will be
sufficient to support scattered diurnal showers/TS (Osceola/Brevard
southward), with convective initiation likely to be on the early
side (late morning).
In absence of mid level PVA, all model guidance paints a respectable
stripe of H25 divergence moving overhead this afternoon. Falling mid
level heights will allow H50 temps to cool a few degrees, to -12C
where the highest POPs are being forecast. A bit disconcerting to
see the HRRR dropping temps to -14C over that area, but that may be
overdone. Regardless, steepening lapse rates/increasing CAPE will
support strong to marginally severe storms. An interesting note is
the insistence from the MAV/LAV and some mesoscale guidance that a
late afternoon ECSB will develop along the immediate coast as the
front moves into the peninsula, which could help storms intensify
over coastal areas of the southern 3 coastal counties. this remains
to be seen. Per SPC SWODY1, "Marginal" severe risk for that area
well-justified, with potential for strong wind gusts (>50mph), and
even some hail up to around 1". Max temps today U80s/around 90F.
Precip will end around 00Z, with cooler and much drier air filtering
in behind the front. Noticeably lower mins on tap, ranging from the
U50s for north Lake/Volusia to the L60s for the Treasure Coast.
Mon-Wed...A return to dry weather with warming temps as the post-
frontal high pressure ridge builds from the SE CONUS into the
western Atlantic. N/NE wind flow on Monday will produce below
normal temps and low humidity with maxes in the mid to upper 70s
along the coast and low 80s interior, except mid 80s around Lake
Okeechobee. Wind flow will veer out of the East Tue then Southeast
Wed as high pressure pushes seaward, allowing temps to warm into
the upper 80s on Wed interior, around 80 at the coast. Lows on Mon
night will range from the lower 60s along the Treasure Coast to
mid 50s across the interior. Min temps will also progressively
warm and by Wed night will only drop to the mid to upper 60s.
Thu-Sat...The 00Z ECMWF and GFS models show a deep mid-upper
level low developing over the mid-upper MS Valley Wed and carving
out a deep upper trough across the eastern CONUS Thu. This trough
will be progressive, lifting out quickly across the mid Atlc, New
England and Canadian maritime provinces by Sat. In the low
levels, a fast moving cold front will cross the FL peninsula on
Thu, bringing a chance for scattered showers/storms.
Dry weather returns Fri into the weekend. Seasonable temperatures
expected Fri in the low to mid 80s, warming into the mid to upper
80s on Sat.
&&
.AVIATION...Thus far this morning, occasional CIGs at the five north
/interior aerodromes (LEE/DAB/SFB/ISM/MCO) have remained in the VFR-
MVFR range, with lower STFRA remaining scattered. Areas of IFR CIGs
BKN-OVC007-009 continue across western FL, so there is potential for
occasional IFR CIGs for these areas. Potential for IFR from MLB-SUA
starting to look less likely, and may need to AMD to show more
optimistic conditions there.
Scattered late morning-afternoon convection expected for the MLB-
SUA corridor, however coverage is a little below threshold to show
TEMPO groups at this time. for the 12Z package, may wind up going
with VCTS for a few hours @VRB-SUA sometime after 17Z.
&&
.MARINE...Today-tonight...SW-W winds 10-15kt with seas 2-3ft
today. Winds shift to NW-N and increase to about 20kt away from
shore with the passage of the cold front tonight. Seas will build
to 5-7ft beyond 20nm with expected hazardous boating conditions
(especially in the Gulf Stream) warranting a Small Craft Advisory
late tonight through Monday for the offshore legs.
Mon...North winds will persist around 20 knots offshore and 15-20
knots nearshore in the morning. This will produce 6-7 ft seas in
the Gulf Stream so a Small Craft Advisory will be in effect most
of the day as seas will be slow to subside. Seas will not build
as high near the coast (4-5 ft) but will likely need a Caution for
15-20 knots winds for the morning. The pressure gradient will
slacken and allow the north winds to decrease by afternoon, 10-15
knots nearshore and 15 knots offshore.
Tue-Wed...Winds veer out of the East Tue and Southeast Wed as
high pressure pushes seaward. Pressure gradient wil support 10-12
knots both days with a small nocturnal wind increase around 15
knots Tue night. Seas will gradually subside 2-3ft nearshore and 4
ft offshore.
Thu...A cold front is forecast to sweep across the local Atlc
waters. S/SW flow 10-15 knots to start the day ahead of the front
will become West during the day with scattered storms pushing
offshore. Seas 2 ft nearshore and 3-4 ft offshore.
&&
.FIRE WEATHER...Today-tonight...Behind today's front late afternoon
RH values are forecast to drop to 35-40 pct across Lake/Volusia and
Seminole Counties, while wind speeds are forecast to peak a little
below 15 mph.
Mon...Significantly drier air continues to advect into ECFL with
min RH values west of I-95 dropping to between 25-35 percent in
the afternoon. Once again however, winds remain a little below 15
mph. Additionally, ERC values have dropped below critical levels
for the time being, owing to the recent rain event. this should
slightly mitigate fire'weather sensitivity for the next couple of
days.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 90 58 75 58 / 10 0 0 0
MCO 91 60 80 58 / 10 0 0 0
MLB 89 62 77 62 / 20 0 0 0
VRB 88 62 77 61 / 30 0 0 0
LEE 91 58 80 56 / 0 0 0 0
SFB 92 58 79 58 / 10 0 0 0
ORL 91 61 81 60 / 10 0 0 0
FPR 89 63 78 60 / 40 10 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 8 AM to 4 PM EDT Monday for Sebastian
Inlet to Jupiter Inlet 20-60 nm.
Small Craft Advisory from 2 AM to 4 PM EDT Monday for Flagler
Beach to Volusia-Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm.
&&
SHORT TERM...Cristaldi
LONG TERM....Kelly
AVIATION...CristaldiHazardous weather outlook, Apr 26, 5:30 AM EDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 530 AM EDT Sun Apr 26 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-262130- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 530 AM EDT Sun Apr 26 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Scattered late morning and afternoon showers and lightning storms are forecast for areas from Lake Kissimmee and Melbourne south to Lake Okeechobee and Tequesta today. Some of these storms could become strong to locally severe, with wind gusts greater than 50 mph and hail up to 1 inch in diameter. Frequent lightning and torrential downpours are also possible. The threat for strong to severe storms may be enhanced in along the immediate coast from Vero Beach southward should a late afternoon sea breeze form in that area. Today's storms will move rapidly eastward at 30 to 35 mph. Move indoors to safety at the first sign of threatening skies, or if you hear thunder. .FLOOD IMPACT... Coastal areas of Indian River, Saint Lucie and Martin Counties could experience locally heavy rainfall amounts of 1 to 2 inches in a 60 to 90 minute period, which would result in localized urban and poor drainage flooding, as well as temporary inundation of roads .MARINE THUNDERSTORM GUST IMPACT... Today's fast-moving storms will also be capable of producing wind gusts in excess of 35 knots from Lake Kissimmee and the greater Melbourne area south to Lake Okeechobee and Jupiter inlet. This includes the Intracoastal Waterway and adjacent Atlantic. Boaters should watch for storms approaching rapidly from the west today. .WIND AND SEA IMPACT... A cold front will move across east central Florida by early this evening. Behind the front, winds will shift to northwest and north and increase to around 20 knots, with seas building as high as 5 to 7 feet after midnight. This will result in hazardous boating conditions well offshore, with poor conditions near the coast. A Small Craft Advisory will go into effect beyond 20 nautical miles offshore overnight. Small craft operators closer to shore will need to exercise caution. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Boating conditions will remain poor to hazardous through Monday afternoon, especially well offshore and in the Gulf Stream. There will be a chance for lightning storms Wednesday night and Thursday as another cool front moves across east central Florida. Gusty winds, cloud to ground lightning strikes, and torrential downpours will accompany any storms that develop. .SPOTTER INFORMATION STATEMENT... Spotters from Osceola and Brevard counties southward are requested to monitor the weather today and self activate if needed. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. Cristaldi
In the hours before
Special weather statement, Apr 26, 8:40 AM EDT, 6 minutes before
Special Weather Statement National Weather Service Melbourne FL 840 AM EDT Sun Apr 26 2020 FLZ047-053-054-058-261330- Southern Brevard County FL-Okeechobee FL-Osceola FL-Indian River FL- 840 AM EDT Sun Apr 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OKEECHOBEE... CENTRAL INDIAN RIVER...SOUTHEASTERN BREVARD AND SOUTHEASTERN OSCEOLA COUNTIES UNTIL 930 AM EDT... At 839 AM EDT, Doppler radar was tracking a strong thunderstorm near Blue Cypress Lake, moving northeast at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Palm Bay, Sebastian, Fellsmere, Indian River Shores and Malabar. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2759 8089 2770 8097 2801 8049 2773 8034 TIME...MOT...LOC 1239Z 242DEG 24KT 2767 8085 Leahy
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 3:10 AM EDT | Small Craft Advisory | MLB | 37 hr | |
| Apr 26, 8:40 AM EDT | Special Weather Statement | MLB | Indian River | 50 min |
| Apr 26, 8:55 AM EDT | Special Marine Warning | MLB | 66 min | |
| Apr 26, 9:33 AM EDT | Special Weather Statement | MLB | Saint Lucie | 42 min |
| Apr 26, 9:44 AM EDT | Special Marine Warning | MLB | 91 min | |
| Apr 26, 10:21 AM EDT | Special Weather Statement | MLB | Martin, Saint Lucie | 54 min |
| Apr 26, 10:30 AM EDT | Severe Thunderstorm Warning | MLB | Martin, Saint Lucie | 30 min |
| Apr 26, 10:40 AM EDT | Special Marine Warning | MLB | 95 min | |
| Apr 26, 11:25 AM EDT | Special Weather Statement | MLB | Martin | 65 min |
| Apr 26, 12:38 PM EDT | Special Weather Statement | MLB | Martin | 52 min |
| Apr 26, 1:27 PM EDT | Special Weather Statement | MLB | Martin | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.